I hope this is the best place to pose this unique question. Please forgive me if it's not.
I went into a closet to get a prescription medication that was filled about a year ago.
The label on the pill bottle has visible signs of something. Identifying that something is the purpose of this question.
The "something" can be described as light brownish orange circles of discoloration. They look a lot like mold, but I'm hoping that's not the case. I tried to photograph them, but they don't show up well.
I took a look at a few other prescription bottles from that time period, and the labels on them also have this appearance. Labels on newer bottles from the same pharmacy do not have this appearance.
On one bottle, there are also discolorations that are yellow, similar to what a yellow highlighter would produce (but not quite).
My concern is mold, but I'm hoping it's not. I don't see other signs of visible mold in the area.
The closet is not near a bathroom. The room is air conditioned and heated (depending on the season) and is kept at approximately 76 degrees Fahrenheit, and never outside the range of 61-89 degrees. There is a MERV 16 filter on the HVAC system.
The pharmacy is very clean and is fairly new (probably less than 10 years old). The entire pharmacy chain is probably less than 15-20 years old. They compound medications within the confines of a special compounding enclosure; none of my medications were compounded.
I don't want to bias the answers, but I am hoping that the brownish orange circles can be explained by a chemical reaction. I'm thinking that perhaps pharmacist hands are so covered with different chemicals that it could cause a reaction on the label over time. I don't think the labels had the discolorations when I picked up the medications.
The areas on the labels that show the light brownish orange circles could possibly be areas where the pharmacist pushed down the label. Areas in which people make contact with items have increased probability of growing mold; but given that a pharmacist was the one who touched these labels, there is also the increased possibility that their fingers were coating with small amounts of medications.
Given the above facts and descriptions, are there any likely chemical reactions that would cause the observed phenomena?
Please note that I'm not a chemist, so please write answers accordingly! :-)